South Carolina, 2016Damaging Winds and Lightning Strike in South Carolina, September 11, 2016
September 11, 2016 · NWS CHS · 3 events in 2 counties and zones
A broken line of scattered thunderstorms developed in the afternoon hours across southeast South Carolina. These storms persisted and moved eastward into the evening with a few storms producing strong wind gusts and frequent lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of scattered thunderstorms developed in the afternoon hours across southeast South Carolina. These storms persisted and moved eastward into the evening with a few storms producing strong wind gusts and frequent lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 11, 2:42 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 11, 2:42 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
342 PM EDT Sun Sep 11 2016
.SYNOPSIS...
A weakening cold front will approach the area tonight before
stalling over or near the area Monday. An area of low pressure should
then pass to the south Tuesday into Wednesday bringing with an
increase in tropical moisture. A cold front will then approach
from the north Thursday into Friday. High pressure will then
return next weekend.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A weak cold front will approach from the northwest late. This
could lead to some showers and thunderstorms continuing overnight,
especially north and west toward the Midlands/CSRA. Can't rule out
an isolated severe storm with damaging winds the rest of the
afternoon given DCAPEs near 1000 j/kg. Could see some patchy fog
develop late, mainly where clouds thin out which is most likely
near the Altamaha. Low temps will mainly be in the lower to mid
70s, warmest nearest the coast.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday: Surface high pressure building into the northeastern states
will help shift winds to a more easterly direction during the day as
a weak cold front stalls across the area. Increasing moisture in the
mid and upper levels of the atmosphere ahead of a weak upper level
low in the northern Gulf of Mexico will help push precipitable water
values to around 2 inches. Even though there will be quite a bit of
cloud cover, some heating on Monday should result in the development
of scattered mainly afternoon showers and thunderstorms, most likely
across inland areas in close proximity to the deepest moisture. The
slow motion of the convection could result in some heavy rain in
some areas. High temperatures will be a good 5 to 7 degrees lower
than those from today due to more cloud cover, earlier and greater
coverage of convection and an easterly wind off the ocean. The
coverage and intensity of the convection will drop off during the
evening with the loss of heating. Cannot rule out precipitation at
anytime during the night, so maintained at least slight chance,
highest near the coast.
Tuesday and Wednesday: A weak area of low pressure associated with
convection in the southeastern Bahamas is expected to move northwest
across Florida Tuesday and into or near the Florida panhandle by
Wednesday. A surge of mid and high level moisture associated with
the system will move into southern areas Tuesday and possibly spread
into other areas Tuesday night and likely persist at least into
Wednesday. The remains of the stalled front providing weak forcing
combined with surface dew points in the lower to perhaps mid 70s
should aid in the development for afternoon showers and/or
thunderstorms both Tuesday and Wednesday afternoons and evenings.
With precipitable water values likely around 2.25 inches, especially
in the south, slow moving or training thunderstorms pose a threat
for localized heavy rainfall during the afternoon and evening hours
both days. The greatest precipitation coverage is anticipated over
southern areas where likely pops are now in the forecast for both
Tuesday and Wednesday. A decent amount of cloud cover and
precipitation should keep highs mainly in the mid to perhaps upper
80s, with lower 80s near the coast. Lows will be rather warm, mainly
in the lower to mid 70s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Latest guidance indicates a slightly weaker signal in regards to a
wedge type pattern developing east of the Appalachian Mountains
during the later half of the week. However, a cold front is still
anticipated to approach from the north Thursday into Friday with a
slightly cooler airmass within a northeast flow regime. Given this
scenario, chances of showers and thunderstorms will be possible
along/ahead of a southward advancing front on Thursday, before best
chances of precip occur over coastal waters on Friday. A large
mid/upper lvl ridge of high pressure is then expected to develop
over much of the southern United States this weekend, allowing temps
to warm a few degrees into the mid and upper 80s. By Sunday, a
southerly flow returns ahead of another front approaching inland
areas late. Showers/thunderstorms will be possible starting off next
week, but greatest chances should occur well inland near the
vicinity of the approaching front. Temps should also warm a degree
or two above normal, into the upper 80s away from the coast.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Generally VFR at both KCHS/KSAV. Small risk of restrictions from
showers/thunderstorms ahead of an approaching/stalling cold front,
mainly this afternoon and again after daybreak Monday. Also, low
clouds and/or fog could impact the terms late tonight, especially
at KCHS. However, chances/confidence too low to warrant mentioning
at this point.
Extended Aviation Outlook: VFR conditions should prevail outside of
brief showers or thunderstorms Monday. Flight restrictions will then
be possible Tuesday and Wednesday as low pressure tracks just south
of the area, especially at the SAV terminal. Additional flight
restrictions will be possible Thursday as a cold front approaches
from the north with showers and/or thunderstorms.
&&
.MARINE...
Tonight: No significant concerns as a weak pressure gradient
resides over the region ahead of an approaching weak cold front
from the northwest. Winds mainly 10 kt or less with seas 2 ft or
less.
Monday through Friday: A weak cold front should stall across the
coastal waters on Monday. Easterly winds at or below 12 knots will
develop on Monday. Seas should be no higher than 2-3 feet. An
east/northeast wind should then persist and increase a bit over the
waters Tuesday into Wednesday as an area of low pressure tracks
across Florida. In general, winds could approach 15 knots or so
while seas range from 2 to 4 feet. A cold front should then approach
northern waters late Thursday into early Friday with northeast winds
that gust as high as 15-20 kt and seas that build up to 3-5 ft.
Small Craft Advisory conditions could be possible early weekend.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...MTE
LONG TERM...DPB
AVIATION...MTE/RJB
MARINE...MTE/RJB
Hazardous weather outlook, Sep 11, 3:37 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
437 AM EDT SUN SEP 11 2016
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-120845-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
437 AM EDT SUN SEP 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 11, 2:10 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
310 PM EDT SUN SEP 11 2016
SCZ043-044-111945-
DORCHESTER SC-INLAND COLLETON SC-
310 PM EDT SUN SEP 11 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
COLLETON COUNTIES UNTIL 345 PM EDT...
AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LODGE...OR 11 MILES SOUTHEAST OF BAMBERG...
MOVING EAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND EXCESSIVE CLOUD TO GROUND
LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ALL OUTDOOR ACTIVITIES SHOULD
CEASE. MOVE INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
COLLETON...REEVESVILLE...SMOAKS...LODGE...WILLIAMS...RUFFIN AND
PADGETTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3327 8059 3291 8069 3306 8101 3310 8094
3306 8090 3309 8088 3313 8089 3327 8063
TIME...MOT...LOC 1909Z 274DEG 16KT 3315 8093Special weather statement, Sep 11, 3:57 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
457 PM EDT SUN SEP 11 2016
SCZ045-112145-
INLAND BERKELEY SC-
457 PM EDT SUN SEP 11 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY UNTIL
545 PM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROSS...OR 13 MILES NORTHWEST OF MONCKS
CORNER...MOVING NORTHEAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
PINOPOLIS...BONNEAU BEACH...CROSS...EADYTOWN...SOUTHERN LAKE MOULTRIE
AND NORTHERN LAKE MOULTRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF
CAUGHT ON THE OPEN WATER...STAY AS LOW AS POSSIBLE AND WEAR A
PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN HEAR THUNDER YOU
ARE AT RISK FOR BEING STRUCK BY LIGHTNING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3322 7995 3323 8025 3329 8026 3330 8025
3334 8025 3335 8024 3338 8024 3348 8003
TIME...MOT...LOC 2057Z 246DEG 7KT 3331 8020Special weather statement, Sep 11, 4:13 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT SUN SEP 11 2016
SCZ043-049-050-112200-
INLAND COLLETON SC-CHARLESTON SC-COASTAL COLLETON SC-
513 PM EDT SUN SEP 11 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES UNTIL 600 PM EDT...
AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JACKSONBORO...OR 13 MILES SOUTHEAST OF
WALTERBORO...MOVING SOUTHEAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH...UP TO PENNY SIZED HAIL AND
EXCESSIVE CLOUD TO GROUND LIGHTNING.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY. ALL OUTDOOR ACTIVITIES SHOULD CEASE. MOVE
INDOORS IMMEDIATELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HOLLYWOOD...RAVENEL...MEGGETT...YONGES ISLAND...BEARS BLUFF...ADAMS
RUN AND JACKSONBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3289 8039 3288 8040 3286 8040 3285 8034
3272 8013 3253 8035 3279 8059 3292 8044
TIME...MOT...LOC 2112Z 315DEG 12KT 3281 8046Special weather statement, Sep 11, 4:33 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
533 PM EDT SUN SEP 11 2016
SCZ043>045-048>050-052-112215-
DORCHESTER SC-INLAND BERKELEY SC-INLAND COLLETON SC-
TIDAL BERKELEY SC-CHARLESTON SC-BEAUFORT SC-COASTAL COLLETON SC-
533 PM EDT SUN SEP 11 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
BEAUFORT...DORCHESTER...BERKELEY AND COLLETON COUNTIES UNTIL 615 PM
EDT...
AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SLANDS BRIDGE TO
NEAR DALE...AND MOVING EAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
NORTH CHARLESTON...SUMMERVILLE...GOOSE CREEK...
HANAHAN...BEAUFORT...MIDDLETON PLACE AND LADSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3296 7985 3234 8057 3260 8078 3304 8026
TIME...MOT...LOC 2132Z 288DEG 19KT 3294 8024 3260 8064Lightning, Berkeley
- When
- September 11, 5:05 PM EST to 5:06 PM EST
- Where
- Berkeley County, 2.76 mi N of Ladson
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 33.020, -80.100
Berkeley County dispatch reported that lightning hit a house in the Tall Pines subdivision and resulted in a fire in the attic.
Thunderstorm Wind, Jasper
- When
- September 11, 6:06 PM EST to 6:07 PM EST
- Where
- Jasper County, 2.71 mi WNW of Ricetown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.540, -81.010
Jasper County dispatch reported a tree down across power lines near the intersection of Grays Highway and Calf Pen Bay Road.
Thunderstorm Wind, Jasper
- When
- September 11, 6:08 PM EST to 6:09 PM EST
- Where
- Jasper County, 1.88 mi ESE of Pineland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.590, -81.140
South Carolina Highway Patrol reported a tree down near the intersection of Cohen Road and Calf Pen Bay Road.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, September 11, 20161 injured · $349,000 · 50 kt wind · 45 events
- Damaging Winds and Lightning Strike in Vermont, September 11, 2016$170,000 · 55 kt wind · 12 events
- Damaging Winds in New Hampshire, September 11, 201650 kt wind · 28 events
- Damaging Winds in Maine, September 11, 201650 kt wind · 13 events
- Hail and Damaging Winds in Georgia, September 11, 2016$15,000 · 50 kt wind · 3 events
- Damaging Winds in Georgia, September 11 to 12, 2016$14,000 · 50 kt wind · 2 events
- Damaging Winds in New York, September 11, 201674 kt wind · 8 events
- Damaging Winds in Massachusetts, September 11, 201674 kt wind · 6 events
- Damaging Winds in Utah, September 11 to 13, 2016$2,000 · 58 kt wind · 6 events
- Hail and Damaging Wind in Mississippi, September 11, 2016$6,000 · 1 in hail · 4 events
- Damaging Winds in Connecticut, September 11, 201650 kt wind · 2 events
- High Wind in Alaska, September 11 to 12, 201665 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660248, 660246, 660247.